Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 10, NWS Greenville-Spartanburg, SC

February 21, 1997Henderson County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Feb 21, 1997, 4:06 PM EST for Henderson County, North Carolina. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 21, 1997, 4:06 PM EST (21:06 UTC)
Expired
Feb 21, 1997, 4:45 PM EST
In force
39 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Henderson County, NC

The radar

The Greer radar (KGSP), 56 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 4:06 PM ESTThunderstorm Wind 50Fletcher, NC
Feb 21, 4:18 PM ESTThunderstorm Wind 50Etowah, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 212107 RRA
SVRGSP
NCC089-212145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
406 PM EST FRI FEB 21 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...HENDERSON COUNTY
 
WEATHER SERVICE RADAR AT 405 PM INDICATED A SEVERE THUNDERSTORM
DEVELOPING IN NORTHWEST HENDERSON COUNTY...NEAR MILLS RIVER. THIS STORM
WAS PART OF A LARGER LINE THAT WILL MOVE ACROSS MUCH OF HENDERSON
COUNTY.
 
THE STORM IS MOVING EAST AT 45 MPH...AND WILL AFFECT HENDERSONVILLE
AND FRUITLAND BEFORE MOVING OUT OF THE COUNTY BY 445 PM. WIND DAMAGE
IS LIKELY WITH THIS STORM.
 
SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH.
THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE
MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAILE CAN INJURE
ANYONE CAUGHT OUTSIDE.
 
ZOLTOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 1:18 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Feb 21, 1:18 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
115 PM EST FRI FEB 21 1997

CAE: MENTION GUSTY WINDS WITH STORMS TONIGHT.  AM POPS FOR SAT.
RAH: KEEP WINDS UP IN MTNS TONIGHT.  CAN PROBABLY BUMP UP POPS
      MOST AREAS TONIGHT.  AM POPS FAR WEST...TAPERING TO EAST.
FFC: MENTION GUSTY WINDS WITH STORMS TONIGHT.
      JUST AM POPS FOR SATURDAY.

UPPER LOW CONTS TO ZIP NE INTO UPPER MIDWEST...ABSORBING INTO POS
TILTED TROF & ATTM...BEST DYNAMICS REMAIN WELL NW OF FA.  BY
12Z SAT...SECOND VORT MOVG UP FRONT SIDE OF TROF IN MIDDLE TENN
WILL SWING CD FNT ACRS CWA EARLY SAT WITH PROGRESSIVE DRYING THRU
DAY...SETTING US UP FOR A COOL & DRY SECOND 1/2 OF THE WEEKEND.

IN THE SHORT TERM...ACTIVITY ACRS ERN TENN ON GRADL WEAKENING TREND
AS UPPER SUPPORT SHIFTS NE.  HOWEVER...STG GRADIENT WINDS MAY SUPPORT
SOME MARGINAL SVR IN FAR WESTERN NC MTN CTYS.  FOR THIS EVENING...
STORMS FIRING IN BETTER INSTABILITY IN WRN GA ARE MORE OF A CONCERN
AS LOW-LVL SOUTHERLY FLOW CONTS TO PROVIDE GOOD MOISTURE TRANSPORT &
NEG LI'S...ESP IN SOUTHERN SXNS OF FA.  IN ADDITION...WITH PW'S IN
EXCESS OF 200% OF NORM...IF EASTWARD PROGRESS OF PCPN CONTS TO
SLOW MAY LINGER IN MY VCNTY TONIGHT LEADING TO LCLLY HVY RNFL AMTS.

GSP  55/62/30/53  8400
AVL  52/55/26/47  8300
CLT  57/63/32/52  6700

CSH

In the hours before

Special weather statement, Feb 21, 2:24 PM EST, 1 hour 42 minutes before
NCZ058-051-059-052-048-053-062-064-065-212030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
223 PM EST FRI FEB 21 1997

THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER TODAY FOR PORTIONS OF
THE NORTH CAROLINA MOUNTAINS HAS BEEN CANCELLED. THE SEVERE
THUNDERSTORMS THAT AFFECTED EAST TENNESSEE LATE THIS MORNING AND
EARLY AFTERNOON HAVE WEAKENED TO BELOW SEVERE THUNDERSTORM LIMITS.

KAJ
Local storm report, Feb 21, 3:12 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
312 PM EST FRI FEB 21 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

305 PM     CORNELIA                  GA   WIND DAMAGE
02/21/97   HABERSHAM                      COUNTY 911 REPORTS ROOFS
                                          OFF HOUSES AND NUMEROUS
                                          TREES UPROOTED. TREES ARE
                                          DAMAGED COUNTY-WIDE.

JZ
Local storm report, Feb 21, 3:13 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
312 PM EST FRI FEB 21 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

305 PM     CORNELIA                  GA   WIND DAMAGE
02/21/97   HABERSHAM                      COUNTY 911 REPORTS ROOFS
                                          OFF HOUSES AND NUMEROUS
                                          TREES UPROOTED. TREES ARE
                                          DAMAGED COUNTY-WIDE.

JZ
Local storm report, Feb 21, 3:39 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
339 PM EST FRI FEB 21 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

330 PM     5 NW CARNESVILLE          GA   WIND DAMAGE
02/21/97   FRANKLIN                       SEVERAL TREES DOWNED IN
                                          NORTHWEST FRANKLIN COUNTY.

JZ
Local storm report, Feb 21, 3:40 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
339 PM EST FRI FEB 21 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

330 PM     5 NW CARNESVILLE          GA   WIND DAMAGE
02/21/97   FRANKLIN                       SEVERAL TREES DOWNED IN
                                          NORTHWEST FRANKLIN COUNTY.

JZ
Local storm report, Feb 21, 3:59 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
352 PM EST FRI FEB 21 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

330 PM     NEAR WALHALLA             SC   WIND DAMAGE
02/21/97   OCONEE                         TREES DOWN AND MOBILE
                                          HOMES DAMAGED. POSSIBLE
                                          TORNADO. REPORTED BY
                                          COUNTY COMMS.

345 PM     NEAR HIGHLANDS            NC   WIND DAMAGE
02/21/97   MACON                          TREES DOWN NEAR HIGHLANDS
                                          REPORTED BY COUNTY COMMS.

345 PM     NORRIS                    SC   WIND DAMAGE
02/21/97   PICKENS                        TREES AND POWER LINES DOWN
                                          IN NORRIS REPORTED BY

                                          COUNTY C.OMMS.

BWM

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:58 PM ESTSevere Thunderstorm WarningGSPCleveland32 min
Feb 21, 5:06 PM ESTSevere Thunderstorm WarningGSPGaston39 min
Feb 21, 5:10 PM ESTSevere Thunderstorm WarningGSPCatawba, Lincoln35 min
Feb 21, 5:25 PM ESTSevere Thunderstorm WarningGSPIredell, Mecklenburg35 min
Feb 21, 5:38 PM ESTSevere Thunderstorm WarningGSPCabarrus, Union37 min
Feb 21, 6:18 PM ESTSevere Thunderstorm WarningGSPUnion12 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.